Here is My Question:
My daughter is newly diagnosed. Her only symptom was eye sight. Since her brain MRI showed many lesions (some large) one doctor said she should take Tysabri or Copaxone with steroids. A second opinion said Tysabri and no to Copaxone. She is JC negative. I have been reading about rebound coming off Tysabri so that scares me. Her spinal MRI was clear but had bands in CSF. How do we make this decision for the long term outlook? Right now she has no symptoms so this is hard to understand. Tysabri is a very safe medication to be on if you are JC antibody negative and remain JC antibody negative while on therapy.
The risk of rebound is only a problem if you are not switched to another medication in a timely fashion after discontinuing the Tysabri.
Most rebound symptoms occur around 3 months after the last infusion. Hopefully your daughter will not have a need to discontinue the Tysabri. However, if she does need to stop it, there are many treatment options that can be started within 1 month of discontinuing the Tysabri to avoid the risk of rebound.
Benjamin Osborne, MD
Associate Professor of Neurology and Ophthalmology
Director, Neuromyelitis Optica (NMO) Clinic
Director, Neuro-Ophthalmology Clinic
Associate Director of the NIH/Georgetown Neurology Residency Program
Medstar Georgetown University Hospital
3800 Reservoir Road, NW 7PHC
Washington, DC 20007
PLEASE NOTE: This information/opinions on this site should be used as an information source only. This information does not create any patient-HCP relationship, and should not be used as a substitute for professional diagnosis and treatment. Please consult your health care provider before making any healthcare decisions or for guidance about a specific medical condition.